Every drug you take causes both desirable and undesirable effects on your body and organs. According to a study, more than 900 toxins and drugs are reported to cause liver damage globally. Like many other supplements, the use of steroids for bodybuilding is widespread in the UK. If you, too, are taking steroids for bodybuilding and are curious to know about the effects of steroids on your Liver.
This article will help you thoroughly understand steroids associated with liver damage.
The basic site of metabolism and transformation of oral and rectal anabolic steroids is the Liver. Thus their long-term use can cause a multitude of effects on liver functioning. Steroids can cause negative effects on the Liver in several ways, such as toxic high levels of liver enzymes, bland cholestasis, chronic injury to the Liver, and hepatic adenomas/carcinomas. Let’s discuss them in detail.
Cholestasis is a severe complication that can ultimately cause liver damage following the long-term use of steroids for bodybuilding. It is an acute cholestatic syndrome indicating patterns of injury on the Liver.
It is manifested by bile plugs and canalicular dilation in the Liver, causing cholestasis. This can also lead to bile duct syndrome.
Transaminase is a crucial enzyme in the Liver as it aids in the proper functioning of liver cells and produces many amino acids. This helps to break down materials and remove undesired toxins from the body. Steroids taken for bodybuilding can cause toxic elevation of liver enzymes, a widespread indicator of liver damage. You should regularly have some tests to check levels of ALT and AST.
Chronic Injury to the Liver
This is sometimes called peliosis hepatis. This is a rare condition that causes vascular injury to the Liver. The Liver presents with lesions with fluid filled in them. Many patients in the UK present with hepatitis leading to many serious injuries to the Liver.
Injury to the endothelium of the liver results in the formation of fluid-filled cysts and sinusoids. Steroids can also cause hepatomegaly leading to severe chronic damage of cells. The cessation of taking steroids for bodybuilding can cure this condition without any other medical support.
Research in the UK shows strong evidence of developing liver carcinomas and adenomas associated with using steroids for bodybuilding. These tumors following steroid usage can either be malignant or benign resulting in hepatic neoplasia.
Most tumors are benign, predominantly resulting in hyperplasia and adenomas (HCA) of hepatic cells. The use of steroids can also result in Hepatocellular carcinoma, a severe condition showing malignant cells throughout the Liver.
Diagnosing hepatocellular adenoma or carcinoma needs resection regardless of the tumor size.
Symptoms of Liver Damage due to Steroids
If you take steroids for bodybuilding, you may present with some specific signs and symptoms. Some are common in both genders, and some vary in males and females. Some side effects do not need proper medical attention, but some can be severe, leading to steroid-induced liver injury.
- Jaundice is the most common symptom of liver non-functioning
- Dark-colored urine is also a prevalent symptom of liver damage
- Lower leg edema may appear in liver damage following the use of steroids for bodybuilding
- Forgetfulness is also a warning sign of liver damage
- Abdominal pain
- Itchy skin
- Nausea, vomiting, and fever
- You may meet with recurrent chills more than often
- Headache is also there in liver injuries
- Loss of appetite is a common symptom as the stomach feels filled following liver damage caused by steroid usage for bodybuilding
- Bruising and bleeding all the time is a warning sign of liver damage as the Liver cannot form very Important coagulation factors because of injury
You should take all these measures if you have developed liver damage by chronic use of anabolic steroids for bodybuilding
- First of all, stop taking steroids for bodybuilding and visit any good consultant in the UK
- Avoid alcohol
- Regular exercise can be very helpful in reversing liver damage along with the cessation of steroids. Exercise boosts your Liver and can help in reversing liver damage
- You should maintain a very healthy diet
- If you are obese, lose excess weight
- Reduce your cholesterol levels to avoid further cholestasis and liver damage
- Avoid added sugars
- Only take medications prescribed by doctors (no other drugs)
Anabolic steroid UK agonists of male sex hormones are being taken for bodybuilding on a large scale in the UK. According to data and research, their use can be risky to your Liver. Steroid-induced liver damage ranges from mild jaundice to carcinomas of the Liver.
The severity of the damage depends on dosage, duration of use, and individual response to these supplements taken for bodybuilding. Anabolic steroids affect the Liver by increasing serum enzyme levels and damaging endothelial cells.
Patients present with different signs and symptoms, such as jaundice, fatigue, nausea, vomiting, and continuous bleeding or bruising. Liver damage can be prevented by complete cessation of steroids UK, maintaining a balanced diet, avoiding toxins, and getting medical aid.
Baltimore, H. (2014). Steroid use in acute liver failure. PracticeUpdate. Retrieved December 3, 2022, from https://www.practiceupdate.com/content/steroid-use-in-acute-liver-failure/8282
Díaz-García, J. D., Córdova-Gallardo, J., Torres-Viloria, A., Estrada-Hernández, R., & Torre-Delgadillo, A. (2020, January 1). Drug-induced liver injury secondary to anabolic steroid use. Revista de Gastroenterología de México. Retrieved December 3, 2022, from http://www.revistagastroenterologiamexico.org/en-drug-induced-liver-injury-secondary-anabolic-articulo-S2255534X19300702
Nilesh Mehta, M. D. (2022, July 8). Drug-induced hepatotoxicity. Overview, Metabolism of Drugs, Clinical and Pathological Manifestations of Drug-Induced Liver Disease. Retrieved December 3, 2022, from https://emedicine.medscape.com/article/169814-overview
Tokar, S. (2006). Anabolic steroid use increases heart attack risk and causes liver damage. Anabolic steroid use increases heart attack risk and causes liver damage | UC San Francisco. Retrieved December 3, 2022, from https://www.ucsf.edu/news/2006/02/97820/anabolic-steroid-use-increases-heart-attack-risk-and-causes-liver-damage